Alert archive / South Carolina / Lake Wind Advisories in 2012

Lake Wind Advisory 3, NWS Charleston, SC

January 14, 2012Berkeley County, South Carolina

NWS Charleston, SC issued this lake wind advisory at Jan 14, 2012, 3:34 PM EST for Berkeley County, South Carolina. It took effect at Jan 15, 2012, 12:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2012, 3:34 PM EST (20:34 UTC)
In effect from
Jan 15, 2012, 12:00 AM EST
Expired
Jan 15, 2012, 10:26 AM EST
In force
10 hr
Issued by
NWS Charleston, SC

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1772 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

614 
WWUS72 KCHS 142034
NPWCHS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
334 PM EST SAT JAN 14 2012

SCZ045-150500-
/O.NEW.KCHS.LW.Y.0003.120115T0500Z-120115T1600Z/
INLAND BERKELEY-
INCLUDING THE CITY OF...MONCKS CORNER
334 PM EST SAT JAN 14 2012

...LAKE WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM
EST SUNDAY FOR LAKE MOULTRIE...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM EST
SUNDAY. 

* HAZARDS: STRONG WINDS AND ROUGH WAVES.

* WINDS: SOUTHWEST 15 KT WITH GUSTS TO 20 KT LATE THIS
  EVENING...BECOMING WEST AT 20 TO 25 KT WITH GUSTS UP TO 30 KT
  AFTER MIDNIGHT. WINDS WILL DIMINISH TO 15 TO 20 KT BY LATE
  MORNING ON SUNDAY.
 
* WAVES: 1 TO 2 FT LATE THIS EVENING...BUILDING TO 2 TO 3 FT AFTER
  MIDNIGHT.

* TIMING: LATE TONIGHT THROUGH SUNDAY MORNING.

* IMPACTS: THE COMBINATION OF STRONG WINDS AND WAVES WILL 
  MAKE CONDITIONS HAZARDOUS FOR SMALL CRAFT ON THE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS SHOULD USE EXTRA CAUTION ON LAKE MOULTRIE LATE THIS
EVENING INTO SUNDAY MORNING...ESPECIALLY ON THE OPEN LAKE WATERS. STRONG
WINDS MAY LEAD TO LARGE WAVES WHICH CAN CAPSIZE BOATS.

&&

$$
4 follow-up statements
577 
WWUS72 KCHS 142307
NPWCHS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
607 PM EST SAT JAN 14 2012

SCZ045-150715-
/O.CON.KCHS.LW.Y.0003.120115T0500Z-120115T1600Z/
INLAND BERKELEY-
INCLUDING THE CITY OF...MONCKS CORNER
607 PM EST SAT JAN 14 2012

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
11 AM EST SUNDAY FOR LAKE MOULTRIE...

* HAZARDS: STRONG WINDS AND ROUGH WAVES.

* WINDS: WEST WINDS WILL INCREASE TO 20 KT WITH GUSTS TO 30 KT
  AFTER MIDNIGHT...THEN DIMINISH SUNDAY MORNING.

* WAVES: WAVES WILL BUILD TO 2 TO 3 FEET...HIGHEST ACROSS THE
  EASTERN PORTIONS OF THE LAKE.

* IMPACTS: THE COMBINATION OF STRONG WINDS AND WAVES WILL MAKE 
  CONDITIONS HAZARDOUS FOR SMALL CRAFT ON THE LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS SHOULD USE EXTRA CAUTION ON LAKE MOULTRIE THROUGH SUNDAY
MORNING...ESPECIALLY ON THE OPEN LAKE WATERS. STRONG WINDS MAY
LEAD TO LARGE WAVES WHICH CAN CAPSIZE BOATS.

&&

$$
787 
WWUS72 KCHS 150249
NPWCHS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
949 PM EST SAT JAN 14 2012

SCZ045-151100-
/O.CON.KCHS.LW.Y.0003.120115T0500Z-120115T1600Z/
INLAND BERKELEY-
INCLUDING THE CITY OF...MONCKS CORNER
949 PM EST SAT JAN 14 2012

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST SUNDAY
FOR LAKE MOULTRIE...

* HAZARDS: STRONG WINDS AND ROUGH WAVES.

* WINDS: WEST WINDS WILL INCREASE TO 20 KT WITH GUSTS TO 30 KT 
  AFTER MIDNIGHT...THEN DIMINISH SUNDAY MORNING. 

* WAVES: WAVES WILL BUILD TO 2 TO 3 FEET...HIGHEST ACROSS THE 
  EASTERN PORTIONS OF THE LAKE. 

* IMPACTS: THE COMBINATION OF STRONG WINDS AND WAVES WILL MAKE 
  CONDITIONS HAZARDOUS FOR SMALL CRAFT ON THE LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS SHOULD USE EXTRA CAUTION ON LAKE MOULTRIE THROUGH SUNDAY
MORNING...ESPECIALLY ON THE OPEN LAKE WATERS. STRONG WINDS MAY
LEAD TO LARGE WAVES WHICH CAN CAPSIZE BOATS.

&&

$$
881 
WWUS72 KCHS 150849
NPWCHS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
349 AM EST SUN JAN 15 2012

SCZ045-151600-
/O.CON.KCHS.LW.Y.0003.000000T0000Z-120115T1600Z/
INLAND BERKELEY-
INCLUDING THE CITY OF...MONCKS CORNER
349 AM EST SUN JAN 15 2012

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS
MORNING FOR LAKE MOULTRIE...

* HAZARDS: STRONG WINDS AND CHOPPY WAVES.

* WINDS: WEST WINDS 15 TO 25 KT. 

* WAVES: WAVES 1 TO 2 FEET...HIGHEST ACROSS THE EASTERN PORTIONS
  OF THE LAKE.

* IMPACTS: THE COMBINATION OF STRONG WINDS AND WAVES WILL MAKE 
  CONDITIONS HAZARDOUS FOR SMALL CRAFT ON THE LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS SHOULD USE EXTRA CAUTION ON LAKE MOULTRIE THIS MORNING...
ESPECIALLY ON THE OPEN LAKE WATERS. STRONG WINDS MAY LEAD TO LARGE
WAVES WHICH CAN CAPSIZE BOATS.

&&

$$
666 
WWUS72 KCHS 151526
NPWCHS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
1026 AM EST SUN JAN 15 2012

SCZ045-151630-
/O.CAN.KCHS.LW.Y.0003.000000T0000Z-120115T1600Z/
INLAND BERKELEY-
INCLUDING THE CITY OF...MONCKS CORNER
1026 AM EST SUN JAN 15 2012

...LAKE WIND ADVISORY IS CANCELLED FOR LAKE MOULTRIE...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS CANCELLED THE LAKE
WIND ADVISORY. 

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this lake wind advisory went out at Jan 14, 1:04 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jan 14, 1:04 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
104 PM EST SAT JAN 14 2012

.SYNOPSIS...
HIGH PRESSURE WILL BUILD FROM THE WEST THIS WEEKEND THEN SLIP
OFFSHORE EARLY IN THE WEEK. A COLD FRONT APPROACHING FROM THE WEST
TUESDAY WILL PUSH ACROSS THE REGION TUESDAY NIGHT FOLLOWED BY HIGH
PRESSURE INTO NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ONLY SLIGHT TWEAKS NEEDED TO THE ONGOING FORECAST AS PLENTY OF
SUNSHINE AND DRY CONDITIONS PERSIST THROUGH THE DAY. LOW LEVEL
THICKNESS VALUES WILL SUPPORT HIGHS RIGHT AROUND 50 DEGREES TODAY.
HOWEVER...THERE WILL SOME SLOW WARMING IN THE LOWER LAYERS AS THE
DAY GOES ON. WITH THE EFFECT OF WEAK DOWNSLOPE AND WARM AIR
ADVECTION...WE HAVE MAINTAINED HIGH TEMPS BETWEEN 50 AND 55 THIS
AFTERNOON. SHOULD SEE A BIT OF BREEZINESS THIS AFTERNOON AS LOW
LEVEL MIXING IMPROVES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
TONIGHT/S PERIOD IS INTERESTING WITH SUBTLE SYNOPTIC INTRICACIES
LIKELY TO IMPACT OVERNIGHT TEMPS AND WINDS. ANOTHER SHORT WAVE
WITH A POWERFUL 110 KT 500 MB JET PROGGED TO RACE THROUGH N GEORGIA
AND SOUTH CAROLINA. SOME MID LEVEL OMEGA AND UPPER FORCING BRUSHES
OUR NORTHERN ZONES BUT ATMOSPHERE TOO DRY TO SUPPORT MUCH IN THE WAY
OF CLOUDS. TEMPS COULD MAKE A QUICK FALL AFTER SUNSET THEN BEGIN
TO RISE AS WINDS INCREASE IN RESPONSE TO THE APPROACHING TIGHT
LOW LEVEL GRADIENT. LATE TONIGHT...WE SEE SOME COLD AIR ADVECTION
AND TEMPS SHOULD FALL ONCE AGAIN. WITH 45-50 KT OF WIND AT 925 MB
SCOOTING OVER THE FORECAST AREA AFTER MIDNIGHT...SURFACE TEMPS
WILL DICTATE WIND SPEEDS BUT JUST ABOUT ALL AREAS SHOULD BE NEAR
10 KT AT SOME POINT TONIGHT.

THE UPPER RIDGE AXIS WILL REMAIN WEST OF THE AREA ON SUNDAY WITH
COOL HIGH PRESSURE AT THE SURFACE. THICKNESSES ONLY GIVE LOWER TO
MIDDLE 50S FOR HIGHS SUNDAY...BUT DOWNSLOPE FLOW IN THE LOWER 300 MB
WILL PUSH TEMPS INTO THE MID/UPPER 50S. CLEAR SKIES AND LIGHT WINDS
SUNDAY NIGHT WILL ALLOW FOR STRONG RADIATIONAL COOLING THUS LOWS
WILL PLUMMET INTO THE UPPER 20S/LOWER 30S.

MONDAY WILL BEGIN A CONSIDERABLE WARMING/MOISTENING TREND AS THE
UPPER RIDGE BUILDS EAST AND THE SURFACE HIGH PUSHES OFF THE
SOUTHEAST COAST. GFS AND ECMWF STILL PRETTY CONSISTENT REGARDING THE
APPROACH OF A COLD FRONT LATE TUESDAY AFTERNOON. MOST OF THE
PRECIPITATION WILL PROBABLY REMAIN WEST OF THE FORECAST AREA DURING
THE DAY...WITH ONLY ISOLATED SHOWERS OVER FAR WESTERN ZONES LATE IN
THE DAY. TUESDAY WILL BE BREEZY AS MIXING ABOVE 3 KFT INTERACTS WITH
ABOUT 30 KT WINDS AT 925 MB. HIGHS WILL REACH THE LOWER TO MIDDLE
60S MONDAY AND CLOSE TO 70 ON TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
LOW-LEVEL DEWPOINTS WILL SURGE AHEAD OF A FAST-MOVING COLD FRONT
EXPECTED TO MOVE THROUGH LATE TUESDAY NIGHT. GUIDANCE IS PERHAPS 1-2
HRS SLOWER WITH THE FROPA THAN 24 HRS AGO...BUT WE STILL EXPECT THE
FRONT TO BE PUSHING OFFSHORE BY 12Z WEDNESDAY. MODEL PW VALUES SURGE
TO NEAR 1.45 INCHES TUESDAY EVENING. THUS...DESPITE THE BEST UPPER
VORT ENERGY REMAINING PRETTY FAR TO THE NORTH...WE EXPECTED A DECENT
BAND OF SHOWERS WITH THE BOUNDARY TUESDAY NIGHT. WE MAINTAINED
CHANCE POPS AT THIS JUNCTURE.

BEHIND THE FRONT...A BROAD NW FLOW ALOFT WITH COOL SURFACE HIGH
PRESSURE OVER THE SOUTHEAST WILL MAINTAIN NEAR-NORMAL TEMPS AND DRY
WEATHER.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS WILL PREVAIL THROUGH THE 18Z TAF PERIOD FOR KCHS
AND KSAV. A STRONG LOW LEVEL JET WILL PASS OVER THE AREA TONIGHT
CREATING THE POTENTIAL FOR GUSTY SURFACE WINDS OR LLWS AFTER 06Z.
MENTIONED LLWS AT KSAV...BUT EXPECT GUSTY CONDITIONS TO BE MORE
LIKELY AT KCHS. AFTER SUNRISE...THE JET WILL BE PULLING AWAY FOR
THE REGION...HOWEVER...SOME OF THOSE STRONG WINDS WILL CONTINUE TO
MIX DOWN TO THE SURFACE.

EXTENDED AVIATION OUTLOOK...PATCHY FOG POSSIBLE LATE MON NIGHT WITH
BRIEF MVFR CONDITIONS. ANOTHER BRIEF PERIOD OF MVFR VSBY/CIG TUE
NIGHT IN SCATTERED SHOWERS AHEAD OF A COLD FRONT.

&&

.MARINE...
BUOY OBS CONTINUE TO SHOW LOWERING SEAS AND GUSTS OVER THE COASTAL
WATERS. THUS...HAVE ENDED ALL SMALL CRAFTS ADVISORIES FOR ALL
WATERS. EXPECT OFFSHORE FLOW TO CONTINUE THROUGH THE AFTERNOON
WITH SEAS GENERALLY 2 TO 4 FEET. TONIGHT...YET ANOTHER SURGE
AFTER MIDNIGHT WITH SCA CONDITIONS LIKELY OVER ALL WATERS AT SOME
POINT. SEAS WILL BUILD SEAWARD ONCE AGAIN TONIGHT TO 5-6 FT BEYOND
20 NM...POSSIBLY HIGHER BY DAYBREAK ON SUNDAY.

MARINE WINDS WILL DROP OFF SUNDAY INTO MONDAY AS SURFACE HIGH
PRESSURE BUILDS OVER THE WATERS. THEN ANOTHER SURGE WILL DEVELOP
FROM THE SW AS A STRONG COLD FRONT APPROACHES. SMALL CRAFT
ADVISORIES ARE LIKELY AT SOME POINT EITHER LATE MONDAY NIGHT OR ON
TUESDAY...CONTINUING INTO WEDNESDAY AS COLD ADVECTION AND DEEP
MIXING BEHIND THE FRONT MAINTAIN GUSTY WINDS. CONDITIONS WILL
IMPROVE WEDNESDAY NIGHT AND THURSDAY AS THE GRADIENT WEAKENS AND
SURFACE HIGH PRESSURE BUILDS BACK OVER THE SOUTHEAST UNITED STATES.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jan 14, 3:16 PM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
316 PM EST SAT JAN 14 2012

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>044-047>052-151000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER-BEAUFORT-
COASTAL COLLETON-CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
316 PM EST SAT JAN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ045-151000-
INLAND BERKELEY-
316 PM EST SAT JAN 14 2012

...LAKE WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM EST
SUNDAY FOR LAKE MOULTRIE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Lake Wind Advisories in South Carolina, 2012Every lake wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.